Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 224, NWS State College, PA

September 24, 2001Columbia County, Northumberland County, Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 24, 2001, 9:17 PM EDT for Columbia County, Northumberland County, Schuylkill County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 24, 2001, 9:17 PM EDT (01:17 UTC)
Expired
Sep 24, 2001, 10:15 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Columbia County, PA, Northumberland County, PA, Schuylkill County, PA

What was reported inside it

TimeReportWhereRemark
Sep 24, 9:35 PM EDTThunderstorm Wind 50 EPottsville, PATrees were reported down in Pottsville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS51 KCTP 250118
SVRCTP
PAC037-097-107-250215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
917 PM EDT MON SEP 24 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN PENNSYLVANIA
  NORTHUMBERLAND COUNTY IN PENNSYLVANIA
  SCHUYLKILL COUNTY IN PENNSYLVANIA

* UNTIL 1015 PM EDT.

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CRESSONA...OR 6 MILES
  SOUTHWEST OF SCHUYLKILL HAVEN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESSONA AND SCHUYLKILL HAVEN AT 925 PM.
  POTTSVILLE AND MINERSVILLE AT 930 PM.
  PORT CARBON AND PALO ALTO AT 935 PM.
  ST. CLAIR AND ASHLAND AT 940 PM.
  NEW PHILADELPHIA AND FRACKVILLE AT 945 PM.
  SHENANDOAH AND SHENANDOAH HEIGHTS AT 955 PM.

DAMAGING WINDS HAVE BEEN REPORTED IN PINE GROVE IN SCHUYLKILL COUNTY 
WITH THIS STORM.

$$

LAT...LON 4067 7671 4052 7626 4092 7595 4127 7647

&

LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:15 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, Sep 24, 3:15 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT MON SEP 24 2001

A RAINY NIGHT IS IN STORE FOR MOST OF CWA AS COLD FRONT SLOWLY WORKS
EAST ACROSS THE STATE. PCPN HAS BECOME MAINLY STRATIFORM RAIN EVENT
WRN HALF OF CWA BUT KEPT CHANCE OF THUNDER IN EVERYWHERE. MAIN
CONCERN WILL BE ACROSS EASTERN PARTS OF CWA WHERE TEMPS HAVE WARMED
INTO THE 70S AND WIND MAX SUPPORTS FAVORABLE LOW LEVEL SHEAR FOR
SOME SUSTAINED STORMS.

NEXT COUPLE OF DAYS REMAIN CLOUDY AND SHOWERY AS UPPER LOW CENTER
LINGERS TO OUR NORTHWEST BEFORE LIFTING OUT LATE IN THE PD.

EXTENDED...
HPC MDM RANGE PROGS SHOW LACK OF SIG SFC FEATURES THROUGH 7
DAYS...THUS WILL GO PC THROUGH MUCH OF THE EXTENDED.

.CTP...NONE.

GARTNER

In the hours before

Special weather statement, Sep 24, 4:05 PM EDT, 5 hours 12 minutes before
PAZ028-036-041-042-046-049>053-056>059-063>066-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT MON SEP 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LYCOMING... SULLIVAN... COLUMBIA... NORTHUMBERLAND... MONTOUR...
UNION... SCHUYLKILL... SNYDER... JUNIATA... DAUPHIN... PERRY...
LEBANON... CUMBERLAND... LANCASTER... FRANKLIN... YORK AND ADAMS.

ABUNDANT MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS CONTINUES
TO STREAM NORTHWARD INTO PENNSYLVANIA AHEAD OF A STRONG COLD FRONT
NOW MOVING INTO WESTERN PENNSYLVANIA. STRONG WINDS ALOFT...COUPLED
WITH UNSTABLE AIR...HAVE PRODUCED CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOS ACROSS THE SUSQUEHANNA VALLEY REGION. THE
RISK OF SEVERE WEATHER WILL END FROM WEST TO EAST THIS EVENING AS
THE COLD FRONT SWEEPS ACROSS THE COMMONWEALTH.

TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JUNG
Special weather statement, Sep 24, 8:32 PM EDT, 45 minutes before
PAZ058-059-065-066-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT MON SEP 24 2001

...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

LYCOMING...SULLIVAN...COLUMBIA...NORTHUMBERLAND...MONTOUR...
UNION...SNYDER...JUNIATA...DAUPHIN...PERRY...CUMBERLAND...
FRANKLIN AND ADAMS.

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THIS EVENING
FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SCHUYLKILL...LEBANON...LANCASTER AND YORK.

THE STRONGEST STORMS HAVE MOVED EAST OF THE SUSQUHANNA RIVER. THE
TORNADO THREAT IS NOW CONFINED TO AREAS FROM LANCASTER...TO
LEBANON...TO POTTSVILLE AND POINTS EAST.

MSE
Local storm report, Sep 24, 9:00 PM EDT, 17 minutes before
PHLWRKLSR
TTAAOO KCTP 250120

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
900 PM EDT MON SEP 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    MCSHERRYSTOWN             PA   WIND DAMAGE
09/24/01   ADAMS                          TREES DOWN NEAR THE YORK,
                                          ADAMS COUNTY LINE.

0650 PM    PENN TOWNSHIP             PA   WIND DAMAGE
09/24/01   YORK                           BUILDINGS DESTROYED

0650 PM    WEST MANHEIM TOWNSHIP     PA   TORNADO
09/24/01   YORK                           POSSIBLE TORNADO SIGHTED.

0710 PM    PARKVILLE                 PA   WIND DAMAGE
09/24/01   YORK                           1 HOUSE BLOWN OVER.

0710 PM    PARKVILLE                 PA   WIND DAMAGE
09/24/01   YORK                           MIDDLE SCHOOL WINDOWS
                                          BLOWN OUT, 10 OTHER
                                          BUILDINGS DAMAGED.

0815 PM    MANOR TOWNSHIP            PA   WIND DAMAGE
09/24/01   LANCASTER                      TREES DOWN.

0815 PM    MILLERSVILLE              PA   WIND DAMAGE
09/24/01   LANCASTER                      TREE DOWN ON A HOUSE.

0850 PM    8 N LEBANON               PA   WIND DAMAGE
09/24/01   LEBANON                        BARN COLLAPSE, TREES DOWN.

0900 PM    PINE GROVE                PA   WIND DAMAGE
09/24/01   SCHUYLKILL                     NUMEROUS TREES AND
                                          TELEPHONE POLES KNOCKED
                                          DOWN.

MSE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:09 PM EDTSevere Thunderstorm WarningCTPLebanon66 min
Sep 24, 9:43 PM EDTSevere Thunderstorm WarningCTPSullivan62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.